Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Glasgow, MT

June 1, 2018McCone County, Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 1, 2018, 1:37 PM MDT for McCone County, Prairie County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 1:37 PM MDT (19:37 UTC)
Expired
Jun 1, 2018, 2:30 PM MDT
In force
53 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCone County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 131 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 7.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:17 AM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 10:17 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1017 AM MDT Fri Jun 1 2018

.DISCUSSION...

Morning Update: Only update this morning was to the wind forecast,
raising up the winds especially along the border with North Dakota
where the pressure gradient looks to continue to tighten up a bit
as the low deepens a bit more before the upper-level low catches
up and fills in the low slowly over the weekend. Otherwise the
forecast was still in good shape, and no further changes were
necessary. Bigelbach

Surface low and cold front will be along the Montana/Dakota border
this morning. Upper level trough will move into Western Montana
this morning. Moist and unstable air mass will linger over the
forecast area today with occasional showers and thunderstorms
across the region. The cold front will move slowly east across
the Dakotas this afternoon and evening while the upper trough
moves through Central and Eastern Montana. Tight surface gradient
will allow for gusty northwest winds this afternoon. Will issue a
Lake Wind Advisory for Fort Peck Lake. Areas near the North Dakota
border may be unstable enough this afternoon for a severe
thunderstorm.

The surface low and upper low becomes stacked over Southeast
Saskatchewan tonight. At this time, it looks like the effects of
the wrap around moisture for the forecast area will be limited to
the northeast corner of the state. Drier air will build into the
remainder of the region tonight.

High pressure builds into the forecast area on Saturday with
mainly dry weather. However, gusty northwest winds will continue
which will require the Lake Wind Advisory to remain in effect.
Those winds will diminish Saturday evening as the center of the
surface high passes through.

Upper level ridge moves in on Sunday with dry weather and warmer
temperatures.

The ridge moves to the east on Monday. Expect a warm day ahead of
a shortwave trough and cold front that moves through the area
Monday Night with a chance of showers and thunderstorms.

Another wave in WSW flow aloft in WSW flow aloft Tuesday Night
could bring a chance of showers. Then, another wave could bring a
chance of thunderstorms Thursday and Friday. Forrester

&&

.AVIATION...

Expected Flight Category: MVFR to VFR

Synopsis: Lingering low pressure east of the region will keep
chances for showers and some thunderstorms over northeast Montana
today, before high pressure returns later this evening, clearing
out much of the sky cover and returning the region to relatively
dry conditions for the weekend.

WIND: Northeast 10 to 20 kts early. Winds will become light and
variable this morning. Then northwest winds 15 to 25 knots will
develop this afternoon and continue at 10 to 20 knots tonight.

Forrester/Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT Saturday For Fort Peck Lake
for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 1, 8:05 AM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
805 AM MDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     NON-TSTM WND GST MCCLOUD 13WNW/BIG SHEEP 47.03N 105.80W
06/01/2018  M65 MPH          PRAIRIE            MT   MESONET

            MESONET STATION LCFM8, MCCLOUD 13WNW/BIG
            SHEEP MTN.

&&

BCB
Special weather statement, Jun 1, 1:16 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
116 PM MDT FRI JUN 1 2018

MTZ022-023-026-012015-
Garfield MT-Prairie MT-McCone MT-
116 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 215 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Hillside, or 28 miles northwest of Miles City,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hillside and Crow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Montana.

LAT...LON 4686 10584 4686 10609 4685 10609 4685 10647
      4718 10623 4718 10540 4683 10568 4683 10583
TIME...MOT...LOC 1916Z 213DEG 36KT 4671 10625

Mottice

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:49 PM MDTSpecial Weather StatementGGWGarfield56 min
May 31, 9:08 PM MDTSpecial Weather StatementGGWGarfield52 min
Jun 1, 2:22 AM MDTSpecial Weather StatementGGWPrairie23 min
Jun 1, 2:38 AM MDTSpecial Weather StatementGGWPrairie37 min
Jun 1, 3:06 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley40 hr
Jun 1, 3:14 AM MDTSpecial Weather StatementGGWDawson46 min
Jun 1, 1:16 PM MDTSpecial Weather StatementGGWPrairie59 min
Jun 1, 2:15 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie60 min
Jun 1, 3:27 PM MDTSevere Thunderstorm WarningGGWRichland48 min
Jun 1, 4:03 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt, Sheridan57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.